Alert archive / North Carolina / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 192, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 24, 2023, 7:13 PM EDT for Davidson County, Forsyth County, North Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 24, 2023, 7:13 PM EDT (23:13 UTC)
- Expired
- Aug 24, 2023, 8:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Davidson County, NC, Forsyth County, NC
The radar
The Roanoke radar (KFCX), 118 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.2 hours before the alert went out and 331 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1133 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 4:00 PM EDT, 3 hours 13 minutes earlier.
Area forecast discussion, Aug 24, 4:00 PM EDT, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 400 PM EDT Thu Aug 24 2023 .SYNOPSIS... A surface low pressure trough will extend over the Piedmont of North Carolina through the weekend, as a hot and humid air mass persists over the region. An upper level disturbance will track southeastward through North Carolina through tonight, followed by another weaker disturbance that will cross northeast North Carolina late Friday. A third disturbance will move through late Saturday. && .NEAR TERM /THROUGH TONIGHT/... As of 340 PM Thursday... A well-defined MCV over srn WV (near BLF), generated by overnight convection over OH, will track ssewd across swrn VA and the nwrn through srn NC Piedmont tonight, to near CLT by ~09Z Fri. Its influence will encourage the development of additional showers and storms along its track with further diurnal heating/destabilization across the srn Appalachians and nwrn/srn NC Piedmont through this evening. This convection will occur along a tight instability gradient between the residual continental air and influence from a lingering surface ridge over ern and e-cntl NC, where little to no instability exists, and a regime of weak low-level moisture advection across the lwr OH Valley and srn Appalachians, which has supported moderate MLCAPE over the NC Foothills. 25-35 kts of enhanced mid-level flow along and to the right of the track of the MCV, steep low-level lapse rates (~8-8.5 C/km), and 1000-1500 J/kg of DCAPE over the wrn Carolinas, may support strong to locally damaging downbursts from associated multi-cells. A few showers, or light rain from a canopy of mid-level ceilings surrounding the MCV, may linger through midnight over the srn Piedmont. It will otherwise be dry and mild, with lows in the upr 60s-lwr 70s. && .SHORT TERM /FRIDAY AND FRIDAY NIGHT/... As of 400 PM Thursday... Cntl NC will remain on the srn periphery of a belt of seasonably strong nwly flow from the upr MS Valley to the middle Atlantic, around the longstanding ridge that will drift across the srn High Plains. At the surface, a front will settle south across the middle Atlantic, OH Valley, and mid MS Valley, while a lee trough will extend across the srn middle Atlantic Foothills and wrn Piedmont. An outflow boundary from Thu night convection may also be in the process of settling south across the Virginias. Continued warm and moist air advection ahead of the front, across the lwr OH Valley and srn middle Atlantic, will result in the development of increasingly hot and humid conditions across cntl NC, with high temperatures mostly in the mid-upr 90s and heat index values a few degrees higher. A chance of afternoon-evening convection will also exist primarily across the nrn half of cntl NC, where influence from the aforementioned outflow and subsequent convection from the Virginias will be most likely. Steep low-level lapse rates and DCAPE around 1200-1500 J/kg, amid 20-25 kts of nwly mid-level over nrn NC, will support a conditional threat of strong to locally damaging wind gusts there through the evening. Lows will be milder, mostly in the lwr-mid 70s. && .LONG TERM /SATURDAY THROUGH THURSDAY/... As of 303 PM Thursday... An anomalous mid-level ridge will continue to retrograde westward on Saturday as upper troughing begins to amplify across the northeast. Troughing along the Mid-Atlantic/northeast coast will persist through the end of the weekend. A potentially deeper trough will then build down from the Great Lakes into the Tennessee Valley through middle of next week. Temperatures: There is some uncertainty wrt to the passage of a cold front on Saturday. Some guidance has trended much faster with the front bringing it through our area earlier Saturday. If this solution pans out, we could see some cooler temperatures than what is currently in this afternoon forecast package. However, if the cold front hangs a bit further north as the GFS and ECMWF predict, daytime highs very well could push into the mid to upper 90s again. Regardless, temperatures will start to "cool" off from Sunday onward as the front hangs to our south and rain (more below) and cloudy conditions persist (max temps mainly in the lower to mid 80s). Precipitation: The aforementioned cold front will push through our area at some point on Saturday. It's eventual temporal evolution will largely dictate which locations have the best chance at rainfall Saturday. If it pushes through earlier in the day, rain chances will likely be mostly confined across the southern tier of counties where positive instability will be possible with daytime heating. However, if it pushes through later in the day, then rain will be possible further north. Given the uncertainty, decided to not deviate from the NBM and include mostly slight to low chance POPs (20 to 30%) across all of central NC favoring the afternoon/evening timeframe. Rain chances will then likely increase during the day on Sunday as flow aloft turns more wswly and anomalous PWAT surges across central NC (2+ inches; ~130% above normal). The front will likely anchor somewhere near our southern tier of counties Sunday as weak impulses aloft move through. Forcing looks to be maximized across our south, but it appears possible that all of central NC could see beneficial rain on Sunday. Models are in pretty good agreement with amplifying a strong trough over the Great Lakes and lifting it through the mid- Atlantic/northeast Tuesday through Thursday. Additional vorticity perturbations will likely enhance shower and thunderstorm chances both Monday and Tuesday across all of central NC. Beyond Tuesday, however, uncertainty increases as guidance disagrees on whether or not a new area of disorganized convection strengthens over the Gulf of Mexico and pulls tropical moisture into our area middle of next week. The EPS and ECMWF deterministic runs simulate a tropical low of some sort hitting the Florida Panhandle early Wednesday, pumping some enhanced moisture up into our area. Conversely, the GEFS and CMC ensemble median output advect drier air across our area behind a stronger cold front effectively shunting any tropical moisture to our south. In fact, the GEFS in general doesn't even really develop much of a low in the Gulf. As of now, this latter solution has more support and thus decided to maintain just slight to chance POPs on Wednesday, with highest POPs focused across our southeastern zones. Rain chances will likely then decrease on Thursday as drier air continues to advect into central NC behind the departing cold front. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 150 PM Thursday... A mid-level disturbance (MCV) over srn WV, generated by overnight convection over OH, will track ssewd across swrn VA and the wrn and srn NC Piedmont through ~09Z Fri. Its influence will encourage the development of additional showers and storms along its track, including at INT/GSO between 20Z Thu and 02Z Fri. While most of this activity will be favored across the wrn and srn Piedmont, a shower, or stratiform rain from a canopy of mid-level ceilings surrounding the MCV, may also result at RDU around 01-02Z Fri. A nocturnal low level jet centered from DOV to AKQ to JNX tonight may result in swly, 25-35 kt winds around 1200 ft AGL between 04-10Z Fri, with a resultant risk of low end LLWS at RDU and RWI. Outlook: A chance of showers/storms will result throughout cntl NC Fri afternoon through early-mid next week, as a frontal zone settles into and wavers over the Carolinas. The presence and proximity of that front will also result in a chance of IFR-MVFR ceilings in cntl NC Mon and Tue mornings. && .CLIMATE... Record High/Low Temperatures for Fri (8/25) Site Rec Maximum Rec High Minimum GSO 98 (1914) 75 (2007) RDU 99 (2007) 75 (2007) FAY 100 (1968) 75 (2007) Record High/Low Temperatures for Sat (8/26) Site Rec Maximum Rec High Minimum GSO 98 (1975) 74 (1903) RDU 101 (1943) 74 (2011) FAY 101 (1943) 74 (2020) && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...GIH NEAR TERM...MWS SHORT TERM...MWS LONG TERM...Luchetti AVIATION...MWS CLIMATE...RAH
Hazardous weather outlook, Aug 24, 4:02 AM EDT, 15 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 402 AM EDT Thu Aug 24 2023 NCZ010-011-023>028-038>041-043-250815- Warren-Halifax-Alamance-Orange-Durham-Franklin-Nash-Edgecombe- Davidson-Randolph-Chatham-Wake-Wilson- 402 AM EDT Thu Aug 24 2023 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat index values between 100 and 105 degrees are expected Friday afternoon and again Saturday. Anyone who must be outdoors should take frequent breaks and stay hydrated. Additionally, scattered strong to severe storms are possible Friday afternoon and early evening. Damaging wind gusts will be the primary threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>009-021-022-250815- Person-Granville-Vance-Forsyth-Guilford- 402 AM EDT Thu Aug 24 2023 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered strong to severe storms are possible Friday afternoon and early evening. Damaging wind gusts will be the primary threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ042-073>078-083>086-088-089-250815- Johnston-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond- Scotland-Hoke-Cumberland-Sampson- 402 AM EDT Thu Aug 24 2023 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat index values between 100 and 105 degrees are expected Friday afternoon and again Saturday. Anyone who must be outdoors should take frequent breaks and stay hydrated. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 24, 3:34 PM EDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Raleigh NC
334 PM EDT Thu Aug 24 2023
NCZ022-242030-
Guilford NC-
334 PM EDT Thu Aug 24 2023
...A strong thunderstorm will impact portions of northern Guilford
County through 430 PM EDT...
At 334 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bethany, or 7 miles southwest of Wentworth, moving southeast at 20
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Greensboro, McLeansville, Summerfield, Gibsonville, Stokesdale, Lake
Guilford Mackintosh Marina, Lake Townsend Marina, Lake Townsend, Lake
Jeanette Marina and Monticello.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3624 7953 3602 7954 3613 7999 3619 8002
3625 8002
TIME...MOT...LOC 1934Z 304DEG 18KT 3631 7983
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ASSpecial weather statement, Aug 24, 4:19 PM EDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Raleigh NC
419 PM EDT Thu Aug 24 2023
NCZ022-242115-
Guilford NC-
419 PM EDT Thu Aug 24 2023
...A strong thunderstorm will impact portions of eastern Guilford
County through 515 PM EDT...
At 419 PM EDT, Doppler radar was tracking a strong thunderstorm over
Greensboro, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Greensboro, McLeansville, Pleasant Garden, Climax, Lake Guilford
Mackintosh Marina, Forest Oaks, Lake Townsend, Lake Jeanette Marina
and Lake Brandt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3606 7954 3590 7954 3591 7985 3605 7992
3616 7987 3619 7977
TIME...MOT...LOC 2019Z 311DEG 15KT 3611 7980
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ASSpecial weather statement, Aug 24, 5:58 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Raleigh NC
558 PM EDT Thu Aug 24 2023
NCZ021-242300-
Forsyth NC-
558 PM EDT Thu Aug 24 2023
...Strong thunderstorms will impact portions of Forsyth County
through 700 PM EDT...
At 557 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Pinnacle to near East Bend to Buck Shoals.
Movement was southeast at 15 mph.
HAZARD...Winds in excess of 40 mph, pea size hail, and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Heavy rainfall may also lead to localized
flooding, especially in poor drainage locations.
Locations impacted include...
Winston-Salem, Clemmons, Bermuda Run, Huntsville, Lewisville,
Walkertown, Rural Hall, Stanleyville, Pfafftown and Donnaha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3611 8051 3612 8046 3614 8044 3621 8045
3622 8043 3624 8045 3626 8045 3626 8012
3603 8019 3602 8021 3600 8022 3600 8032
3597 8040 3599 8042 3601 8042 3606 8046
3604 8049 3605 8051 3609 8052
TIME...MOT...LOC 2157Z 318DEG 14KT 3635 8041 3618 8051 3608 8083
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ASSpecial weather statement, Aug 24, 6:45 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Raleigh NC
645 PM EDT Thu Aug 24 2023
NCZ021-022-242330-
Guilford NC-Forsyth NC-
645 PM EDT Thu Aug 24 2023
...Strong thunderstorms will impact portions of northeastern Forsyth
and western Guilford Counties through 730 PM EDT...
At 645 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Madison to near Kernersville to near
Winston-Salem. Movement was southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Greensboro, Winston-Salem, High Point, Kernersville, Summerfield,
Stokesdale, Walkertown, Jamestown, Haw River State Park and
Pfafftown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3626 8024 3625 7971 3609 7972 3597 7992
3607 8012 3615 8033
TIME...MOT...LOC 2245Z 298DEG 21KT 3638 8002 3618 8006 3609 8016
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ASThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 3:34 PM EDT | Special Weather Statement | RAH | Guilford | 56 min |
| Aug 24, 4:19 PM EDT | Special Weather Statement | RAH | Guilford | 56 min |
| Aug 24, 5:58 PM EDT | Special Weather Statement | RAH | Forsyth | 62 min |
| Aug 24, 6:35 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth | 40 min |
| Aug 24, 6:45 PM EDT | Special Weather Statement | RAH | Forsyth, Guilford | 45 min |
| Aug 24, 7:27 PM EDT | Special Weather Statement | RAH | Guilford | 63 min |
| Aug 24, 7:59 PM EDT | Areal Flood Advisory | RAH | Guilford | 25 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.